Bank reforms, foreign ownership, and financial stability
Chien-Chiang Lee () and
Meng-Fen Hsieh
Journal of International Money and Finance, 2014, vol. 40, issue C, 204-224
Abstract:
Numerous studies have focused on foreign ownership of banks, but instead of linkages to financial stability, they typically analyzed other issues and used country-level data. This article fills the gap in the literature by applying the GMM techniques on dynamic panels using bank-level data for Asian countries to investigate the impact of foreign ownership on financial stability, as well as whether the relation between foreign ownership and stability changes under different conditions of bank reforms in the host country. Specifically, we reach five conclusions. First, the existence of the home field advantage hypothesis is supported; nevertheless, when considering the effects of bank reforms, the global advantage hypothesis holds. Second, an inverse U-shaped relation between foreign ownership and stability is supported. Third, a higher degree of credit control liberalization mitigates the negative effect of foreign ownership on stability. Fourth, liberalization of interest rate control and banking supervision do enhance stability. Fifth and finally, we confirm a significantly negative relation between an explicit deposit and stability.
Keywords: Foreign ownership; Financial stability; Bank reform; Interest control; Asia (search for similar items in EconPapers)
JEL-codes: C23 G21 G32 G38 (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (66)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0261560613001253
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:jimfin:v:40:y:2014:i:c:p:204-224
DOI: 10.1016/j.jimonfin.2013.09.001
Access Statistics for this article
Journal of International Money and Finance is currently edited by J. R. Lothian
More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().